Close
New

Medscape is available in 5 Language Editions – Choose your Edition here.

 

Sympathomimetic Toxicity Treatment & Management

  • Author: Paul Kolecki, MD, FACEP; Chief Editor: Asim Tarabar, MD  more...
 
Updated: Apr 28, 2015
 

Prehospital Care

Managing the airway and controlling agitation are the two main prehospital treatment concerns. Many patients with sympathomimetic poisoning present in an agitated state. In these cases, physical and/or chemical restraint may be required.

A rapid bedside blood sugar test (eg, Accu-Chek) should be performed to rule out hypoglycemia. Hypoglycemia should be treated if detected.

Next

Emergency Department Care

General supportive care is the main treatment measure for sympathomimetic toxicity because no antidote exists. Assessment of the airway, breathing, and circulation immediately is recommended. In addition, close monitoring of the vital signs is recommended.

Sympathomimetic toxicity is frequently associated with significant agitation, thus necessitating the use of physical restraints and chemical sedation. However, physically restrained patients with sympathomimetic-associated agitation or hyperthermia have an associated significant risk of sudden death. The liberal use of chemical sedation in such instances is strongly recommended. Benzodiazepines (eg, Valium) are the safest first approach in calming sympathomimetic-poisoned patients. They should be administered frequently in titrated doses.

Consider gastric decontamination for oral ingestions of sympathomimetic agents. Gastric decontamination is associated with subsequent vomiting and aspiration. Thus, airway control is strongly recommended prior to any gastric decontamination. In addition, the patient's airway, breathing, circulation, and agitation should be stabilized before performing GI decontamination.

It is imperative to measure the core temperature of sympathomimetic poisoned patients. If hyperthermia is present, standard cooling measures should be initiated. Controlling agitation significantly helps in cooling a hyperthermic patient.

Hypertension unresponsive to sedation should be treated with a rapidly acting and easily titrated agent (eg, sodium nitroprusside).

Seizures should be rapidly controlled with benzodiazepines and/or barbiturates. Obtaining a CT scan of the brain for all sympathomimetic toxic patients who seize, develop a focal neurologic deficit, or experience a severe headache with or without accompanying hypertension is recommended.

Previous
Next

Consultations

Consultation from the regional poison control center or a local medical toxicologist (certified by the American Board of Medical Toxicology and/or the American Board of Emergency Medicine) for additional information and patient care recommendations is recommended.

Prolonged critical care management often is required for the numerous complications that may occur with the severe overdose (eg, hyperthermia, seizures, advanced respiratory distress syndrome [ARDS], renal failure, rhabdomyolysis, CNS dysfunction).

Previous
 
 
Contributor Information and Disclosures
Author

Paul Kolecki, MD, FACEP Associate Professor, Department of Emergency Medicine, Director of Undergraduate Emergency Medicine Student Education, Thomas Jefferson University Hospital, Jefferson Medical College of Thomas Jefferson University; Consultant, Philadelphia Poison Control Center

Paul Kolecki, MD, FACEP is a member of the following medical societies: Alpha Omega Alpha, American College of Emergency Physicians

Disclosure: Nothing to disclose.

Specialty Editor Board

John T VanDeVoort, PharmD Regional Director of Pharmacy, Sacred Heart and St Joseph's Hospitals

John T VanDeVoort, PharmD is a member of the following medical societies: American Society of Health-System Pharmacists

Disclosure: Nothing to disclose.

Fred Harchelroad, MD, FACMT, FAAEM, FACEP Attending Physician in Emergency Medicine, Excela Health System

Disclosure: Nothing to disclose.

Chief Editor

Asim Tarabar, MD Assistant Professor, Director, Medical Toxicology, Department of Emergency Medicine, Yale University School of Medicine; Consulting Staff, Department of Emergency Medicine, Yale-New Haven Hospital

Disclosure: Nothing to disclose.

Additional Contributors

Mark S Slabinski, MD, FACEP, FAAEM Vice President, EMP Medical Group

Mark S Slabinski, MD, FACEP, FAAEM is a member of the following medical societies: Alpha Omega Alpha, American Academy of Emergency Medicine, American College of Emergency Physicians, American Medical Association, Ohio State Medical Association

Disclosure: Nothing to disclose.

References
  1. Bronstein AC, Spyker DA, Cantilena LR Jr, Green JL, Rumack BH, Dart RC. 2011 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 29th Annual Report. Clin Toxicol (Phila). 50:911-1164.

  2. Swanson SM, Sise CB, Sise MJ, Sack DI, Holbrook TL, Paci GM. The scourge of methamphetamine: impact on a level I trauma center. J Trauma. 2007 Sep. 63(3):531-7. [Medline].

  3. Wood DM, Davies S, Greene SL, Button J, Holt DW, Ramsey J, et al. Case series of individuals with analytically confirmed acute mephedrone toxicity. Clin Toxicol (Phila). 2010 Nov. 48(9):924-7. [Medline].

  4. Centers for Disease Control and Prevention. Emergency department visits after use of a drug sold as "bath salts" --- michigan, november 13, 2010--march 31, 2011. MMWR Morb Mortal Wkly Rep. 2011 May 20. 60(19):624-7. [Medline].

  5. Schwartz BG, Rezkalla S, Kloner RA. Cardiovascular effects of cocaine. Circulation. 2010 Dec 14. 122(24):2558-69. [Medline].

  6. Bronstein AC, Spyker DA, Cantilena LR Jr, Green J, Rumack BH, Heard SE. 2006 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS). Clin Toxicol (Phila). 2007 Dec. 45(8):815-917. [Medline].

  7. Budisavljevic MN, Stewart L, Sahn SA. Hyponatremia associated with 3,4-methylenedioxymethylamphetamine ("Ecstasy") abuse. Am J Med Sci. 2003 Aug. 326(2):89-93. [Medline].

  8. Chiang WK. Amphetamines. Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 7th ed. New York: McGraw-Hill; 2002. 2002: 1020-1033.

  9. Curry SC, Mills KC, Graeme KA. Neurotransmitters. Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 7th ed. New York, NY: McGraw-Hill; 2002. 133-165.

  10. Duffy MR, Ferguson C. Role of dantrolene in treatment of heat stroke associated with Ecstasy ingestion. Br J Anaesth. 2007 Jan. 98(1):148-9. [Medline].

  11. Hollander JE, Henry TD. Evaluation and management of the patient who has cocaine-associated chest pain. Cardiol Clin. 2006 Feb. 24(1):103-14. [Medline].

  12. Hollander JE, Hoffman RS. Cocaine. Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 7th ed. New York, NY: McGraw-Hill; 2002. 1004-1019.

  13. Kolecki P. Inadvertent methamphetamine poisoning in pediatric patients. Pediatr Emerg Care. 1998 Dec. 14(6):385-7. [Medline].

  14. Lineberry TW, Bostwick JM. Methamphetamine abuse: a perfect storm of complications. Mayo Clin Proc. 2006 Jan. 81(1):77-84. [Medline].

  15. Paredes VL, Rea TD, Eisenberg MS. Out-of-hospital care of critical drug overdoses involving cardiac arrest. Acad Emerg Med. 2004 Jan. 11(1):71-4. [Medline].

  16. Sue YM, Lee YL, Huang JJ. Acute hyponatremia, seizure, and rhabdomyolysis after ecstasy use. J Toxicol Clin Toxicol. 2002. 40(7):931-2. [Medline].

 
Previous
Next
 
 
 
 
All material on this website is protected by copyright, Copyright © 1994-2016 by WebMD LLC. This website also contains material copyrighted by 3rd parties.